Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Wilmington, OH

March 28, 2020Delaware County, Licking County, Ohio

NWS Wilmington, OH issued this flash flood warning at Mar 28, 2020, 9:00 PM EDT for Delaware County, Licking County, Ohio. It was in force for 76 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 9:00 PM EDT (01:00 UTC)
Expired
Mar 28, 2020, 10:16 PM EDT
In force
76 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:03 PM EDTFLASH FLOODS Utica, OHWATER RESCUE IN PROGRESS ON BLACKSNAKE ROAD.
Mar 28, 9:15 PM EDTFLASH FLOOD3 Ne Dublin, OHHIGH WATER REPORTED NEAR THE INTERSECTION OF SAWMILL PARKWAY AND BREWSTER LANE. TIME OF EVENT ESTIMATED.
Mar 28, 9:34 PM EDTFLASH FLOODSse Utica, OHWATER RESCUE IN PROGRESS ON BLACKSNAKE ROAD.
Mar 28, 9:38 PM EDTFLASH FLOODWnw Utica, OHSINKHOLE REPORTED ON SPRING STREET.
Mar 28, 9:49 PM EDTFLASH FLOOD1 N Utica, OHWATER RESCUE ON NORTH HIGH STREET.
Mar 28, 10:00 PM EDTFLASH FLOOD5 Ese Hartford, OHWATER RESCUE ON VAN FOSSEN / SHIPLEY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS51 KILN 290100
FFWILN
OHC041-089-290300-
/O.NEW.KILN.FF.W.0008.200329T0100Z-200329T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
900 PM EDT Sat Mar 28 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Delaware County in central Ohio...
  Northern Licking County in central Ohio...

* Until 1100 PM EDT.

* At 859 PM EDT, radar indicated thunderstorms producing heavy rain 
  across the warned area. Up to one inch of rain has already fallen 
  with another 1 inch possible in the next hour or so. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Columbus, Dublin, Westerville, Delaware, Powell, Johnstown,
  Sunbury, Utica, Polaris, Shawnee Hills, Galena, Hartford, St.
  Louisville, Interstate 71 at US Route 36/State Route 37, Alum Creek
  State Park, Fredonia, US Route 62 at State Route 661, Stratford,
  Purity and Bellepoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4017 8219 4012 8270 4014 8317 4024 8317
      4026 8319 4029 8275 4028 8275 4027 8248
      4025 8248 4024 8218 4019 8218

FLASH FLOOD...RADAR INDICATED

$$

KC
1 follow-up statement
515 
WGUS71 KILN 290216
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1016 PM EDT Sat Mar 28 2020

OHC041-089-290226-
/O.CAN.KILN.FF.W.0008.000000T0000Z-200329T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware OH-Licking OH-
1016 PM EDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN DELAWARE AND NORTHERN LICKING
COUNTIES IS CANCELLED...

The heavy rain has ended but flooding from earlier excessive 
rainfall will continue through the overnight hours. As such, 
portions of the flash flood warning area have been replaced by an 
area flood warning.

LAT...LON 4017 8219 4012 8270 4014 8317 4024 8317
      4026 8319 4029 8275 4028 8275 4027 8248
      4025 8248 4024 8218 4019 8218

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 7:53 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 28, 7:53 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
753 PM EDT Sat Mar 28 2020

.SYNOPSIS...
A warm and humid airmass in place over the Ohio Valley
will support chances for showers and thunderstorms ahead of an
approaching cold front tonight. The cold front will move
through the area Sunday morning ushering in cooler, drier air to
the region. Strong southwesterly winds are expected behind the
front.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Surface observations reveal that a slow moving warm front is
currently draped across Darke, Shelby, Logan, and Hardin counties.
Temperatures north of the front are in the low 50s. South of the
front, temperatures are in the 70s with dew points in the 60s along
with 10-20 mph southerly winds. Strong to severe storms have formed
just south of the warm front in the warm sector with hail and
damaging winds being the primary threats.

SPC mesoanalysis suggests that the warm sector is characterized by
moderate surface based instability (surface based CAPE > 1500 J/kg)
with little to no convective inhibition. The unstable environment is
also characterized by strong speed shear with straight line
hodographs and 0-6km bulk shear exceeding 60 knots. Forcing
mechanisms have been subtle, but analysis of the environment suggest
that large scale accent ahead of an approaching low, in combination
with low-level frontogenesis (as seen on SPC meso analysis) due to
differential diabatic heating along the frontal boundary, could have
provided enough ascent just south of the warm front to initiate
convection. Storms will likely continue to progress eastward just
south of the boundary this evening and possibly diminish in coverage
as instability and the temperature gradient is reduced across
central Ohio.

Storm coverage may once again increase tonight as a cold front
sweeps through the Ohio Valley. Forcing may be stronger than during
the daytime hours due to the approaching cold front, but instability
is expected to be weakening (MUCAPE < 1000 J/kg). There is still as
severe threat when taking into consideration a strong low-level jet
east of the front helping to support a strong shear profile.

The cold front is expected to move east of the Ohio Valley by
daybreak. Expect lows in the lower 50s across western Ohio/eastern
Indiana and middle 60s in central Ohio and northern Kentucky.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Southwesterly winds are forecast to strengthen after the cold
front passes through the Ohio Valley on Sunday morning. A
strengthening pressure gradient in combination with cold air
advection and daytime mixing will likely result in sustained
winds above 20 mph with gusts upwards of 50 mph. The strongest
winds are expected across the northern two thirds of the CWA. A
wind advisory has been issued for the strong winds.

With cold air advection and strong winds in place, highs are
not expected to rise much. Forecast highs may be early in the
day in some locations. Expecting highs in the upper 50s in
western Ohio/eastern Indiana and upper 60s in southern Ohio.
Cold air advection continues into Sunday night as winds start to
weaken. Forecast lows are in the 40s areawide and surface
ridging strengthens.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Though we may escape headline events, weaker systems may bring
unsettled weather from time to time.

Surface high pressure forming behind an upper low should provide dry
weather on Monday. Low pressure driven by a rather potent upper
trough will produce rain chances Tuesday, especially in southern
locations closer to the track of the surface low. Isolated showers
may persist Wednesday through Friday in lingering moisture behind
the low, aided by weak mid level short wave energy. A better chance
for showers may exist Saturday when a cold front is forecast to
advance from the west.

Pattern featuring geopotential heights a bit below average suggests
temperatures a few to several degrees below normal. Look for highs
ranging in the upper 40s north to around 60 south on Monday. Expect
a retreat to the mid and upper 40s Tuesday, then back up the the 50s
Wednesday through Friday, before dropping to the 40s again on
Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Warm front remains around I-70, with a cluster of thunderstorms
passing to the north of DAY/CMH and a smaller cluster to the
southeast of LCK. After these storms pass by there should be a
lull for several hours.

Convection ahead of an approaching cold front will reach the
IN/OH border around 06Z. Thunderstorms will push through the
tafs between 06-12Z. Ceilings may drop to MVFR just ahead of
fropa. Models are showing a dry slot behind the front, bringing
the ceilings to VFR.

Cold advection sc will work back into the tafs during the
morning hours. Northern tafs will see MVFR ceilings in the
clouds. With the cold advection westerly/southwesterly surface
winds are expected around 25 knots with gusts upwards of 40
knots.

OUTLOOK...MVFR ceilings are possible Tuesday into Tuesday
night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM to 8 PM EDT Sunday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-080.
KY...None.
IN...Wind Advisory from 10 AM to 8 PM EDT Sunday for INZ050-058-059-
     066.

&&

SYNOPSIS...Campbell/Sites
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Coniglio
AVIATION...Sites
Hazardous weather outlook, Mar 28, 8:12 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
812 PM EDT Sat Mar 28 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-300015-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-
812 PM EDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

Additional thunderstorms will move across the area overnight. There
is the potential for a few of these thunderstorms to be severe with
damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-300015-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Pike-Scioto-
812 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Additional thunderstorms will move across the area overnight. There
is the potential for a few of these thunderstorms to be severe with
damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts around 40 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 28, 7:28 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             BELLEFONTAINE           40.36N 83.76W
03/28/2020  M0.75 INCH       LOGAN              OH   AMATEUR RADIO

&&

JEG
Local storm report, Mar 28, 7:36 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
736 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            2 NNE SIDNEY            40.31N 84.15W
03/28/2020                   SHELBY             OH   AMATEUR RADIO

            LAW ENFORCEMENT REPORTED FLOODING ON APOLLO DRIVE, BUT
            POSSIBLY FROM BLOCKED DRAINS.

&&

JEG
Local storm report, Mar 28, 8:08 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      3 WNW SIDNEY            40.30N 84.21W
03/28/2020                   SHELBY             OH   911 CALL CENTER

            NUMEROUS ROADS THROUGHOUT SHELBY COUNTY HAVE HIGH WATER
            ACCORDING TO LAW ENFORCEMENT. CAR STUCK IN W. RUSSELL
            ROAD AND N. KUTHER ROAD.

&&

JEG
Local storm report, Mar 28, 8:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
810 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      GREENVILLE              40.10N 84.62W
03/28/2020                   DARKE              OH   911 CALL CENTER

            NUMEROUS HIGH WATER SIGNS POSTED THROUGHOUT THE COUNTY.

&&

JEG
Special weather statement, Mar 28, 8:21 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
821 PM EDT Sat Mar 28 2020

OHZ045-046-054-055-290100-
Delaware OH-Madison OH-Franklin OH-Union OH-
821 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN...DELAWARE...
NORTHEASTERN MADISON AND SOUTHERN UNION COUNTIES IN CENTRAL OHIO
UNTIL 900 PM EDT...

At 820 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Upper Arlington, Gahanna,
Hilliard, Marysville, Worthington, Powell, Sunbury, Plain City,
Minerva Park, New California, Polaris, Easton, New Albany, Milford
Center, Shawnee Hills and Galena.

This includes I-71 in Ohio between mile markers 114 and 138.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4035 8274 4004 8278 4002 8351 4021 8349
      4024 8351 4036 8292
TIME...MOT...LOC 0020Z 256DEG 44KT 4013 8345

KC
Local storm report, Mar 28, 8:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
858 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     3 WSW LONDON            39.87N 83.49W
03/28/2020                   MADISON            OH   PUBLIC

            TWO TELEPHONE POLES SNAPPED AT THE GROUND, ROOF DAMAGE,
            SMALL TREES DOWN, DAMAGE TO TRAILER PARK NEAR US-42 AND
            ROBERTS MILL ROAD.

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:21 PM EDTSpecial Weather StatementILNDelaware39 min
Mar 28, 8:37 PM EDTAreal Flood AdvisoryILNChampaign, Delaware, Franklin, Licking, Madison, Union98 min
Mar 28, 9:14 PM EDTSpecial Weather StatementILNLicking46 min
Mar 28, 9:37 PM EDTAreal Flood WarningILNDarke, Shelby8 hr
Mar 28, 9:49 PM EDTRiver Flood WarningILNShelby14 hr
Mar 28, 10:02 PM EDTFlash Flood WatchILNChampaign, Clark, Darke, Delaware, Franklin, Licking and 5 more6 hr
Mar 28, 10:13 PM EDTAreal Flood WarningILNChampaign, Delaware, Licking, Union23 hr
Mar 28, 11:14 PM EDTSevere Thunderstorm WarningILNMercer46 min
Mar 28, 11:34 PM EDTSpecial Weather StatementILNDarke26 min
Mar 28, 11:38 PM EDTAreal Flood AdvisoryILNMercer3 hr
Mar 28, 11:40 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Shelby50 min
Mar 29, 12:00 AM EDTAreal Flood AdvisoryILNAuglaize2 hr
Mar 29, 12:00 AM EDTSpecial Weather StatementILNHamilton30 min
Mar 29, 12:15 AM EDTSpecial Weather StatementILNHardin30 min
Mar 29, 12:19 AM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan26 min
Mar 29, 12:24 AM EDTSpecial Weather StatementILNClermont36 min
Mar 29, 12:34 AM EDTSpecial Weather StatementILNUnion41 min
Mar 29, 12:42 AM EDTSpecial Weather StatementILNClinton33 min
Mar 29, 7:22 AM EDTRiver Flood WarningILNLicking5 hr
Mar 29, 9:38 AM EDTRiver Flood WarningILNLicking6 hr

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.